Alert archive / Minnesota / River Flood Watches in 2016

River Flood Watch 2, NWS Grand Forks, ND

June 17, 2016Kittson County, Minnesota

NWS Grand Forks, ND issued this river flood watch at Jun 17, 2016, 3:34 PM CDT for Kittson County, Minnesota. It took effect at Jun 17, 2016, 6:33 PM CDT. It was in force for 6 days.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 3:34 PM CDT (20:34 UTC)
In effect from
Jun 17, 2016, 6:33 PM CDT
Expired
Jun 23, 2016, 6:33 PM CDT
In force
6 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Two Rivers River at Hallock (HLLM5).

Action stage
800 ft
Minor stage
802 ft
Moderate stage
806 ft
Major stage
810 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05095000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

999 
WGUS63 KFGF 172034
FFAFGF


URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eastern North Dakota/Grand Forks ND
334 PM CDT FRI JUN 17 2016

...The National Weather Service in Grand Forks, ND has issued a flood
watch for these river locations in Minnesota...North Dakota...

  * Hallock...on the Two Rivers River...in Kittson County
  * Minto...on the Forest River...in Walsh County

.Rivers have begun to respond to morning rainfall runoff and will
continue to rise. Hallock is now projected to reach into the
moderate flood category at near 808 feet. Minto will see a rise to
near 6.3 feet by Saturday Night. 

 The segments in this product are river forecasts for selected
 locations in the watch area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in...or near...flood.

 - Listen to noaa weather radio or commercial radio or tv 
   for the latest updates.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

This forecast does not account for ice jams that can 
quickly raise local river levels with little or no notice.

&&

MNZ004-190834-
/O.NEW.KFGF.FL.A.0002.160617T2333Z-000000T0000Z/
/HLLM5.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
334 PM CDT FRI JUN 17 2016

...The National weather service in grand forks has issued a flood
watch for the Two Rivers River near Hallock...
 
The National weather service in grand forks has issued a
* flood watch for 
  Two Rivers River near Hallock
* from 6 PM Friday June 17 until further notice.
* At 3 PM Friday June 17 the Stage was 801.2 feet.
* Moderate flooding is possible.
* The flood stage is 802.0 feet.
* forecast...flood stage may be reached by 06 PM Friday June 17.
  

&&

Daily 1pm CDT/Noon CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         06/18  06/19  06/20  06/21  06/22  06/23  06/24

Two Rivers River
  Hallock          805.9  807.4  808.0  807.6  806.9  805.6  803.9
LAT...LON 4888 9719 4873 9713 4867 9662 4885 9667


$$

NDZ016-190834-
/O.NEW.KFGF.FL.A.0003.160618T2000Z-160621T2100Z/
/MTON8.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
334 PM CDT FRI JUN 17 2016

...The National weather service in grand forks has issued a flood
watch for the Forest River at Minto...
 
The National weather service in grand forks has issued a
* flood watch for 
  Forest River at Minto

* from 03 PM Saturday June 18 until Monday June 20.
* At 03 PM Friday June 17 the Stage was 3.9 feet.
* Minor flooding is possible.
* The flood stage is 6.0 feet.
* forecast...flood stage may be reached by 03 PM Saturday June 18.
  

&&

Daily 1pm CDT/Noon CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         06/18  06/19  06/20  06/21  06/22  06/23  06/24

Forest River
  Minto              5.9    6.3    5.9    5.0    4.0    3.4    3.1
LAT...LON 4826 9756 4819 9752 4829 9714 4837 9716


$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Jun 17, 2:58 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 17, 2:58 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
258 PM CDT FRI JUN 17 2016

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM CDT Fri Jun 17 2016

Forecast challenge will be severe potential through the short
term. Current convection over west central MN oriented along frontal
boundary. Short range guidance continues to indicate re-
development vcnty surface low over SE SD and lifting a complex ne
along or ahead of boundary this evening. Most solutions lifting
this to our south and east but will maintain some pop mention.
Farther north and northwest more uncertain as to if there will be
any late night tsra as surface high builds into the north half of
the FA. Did go with pops mainly aft 06z however confidence low at
this point. Current dewpoints in the m50s- m60s not likely to
change so minimums should be in this ball park.

Frontal boundary across the southern FA will begin to lift north
as a warm front during the day Saturday. Guidance differs on
degree of ongoing convection during the day so just held with
chance pops at this time. Temperatures will hinge on the degree of
solar however with warm column will not take much to allow
temperatures to recover.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM CDT Fri Jun 17 2016

Saturday night and Sunday...A shortwave trough moving over the top
of the upper ridge that is flattening out will push through far
southern Canada. Low pressure will move from the high plains into
the central Dakotas Saturday night. A warm front will be lifting
north across our CWA as the system comes out, and there is some
question about how much ongoing convection will be along that
boundary before the main system moves into the area. For now just
kept chance POPs across the entire area for the first part of
Saturday night and will reserve the higher probabilities for near
the international border early Sunday morning. With good elevated
CAPE values of near 2000 J/kg and deep layer bulk shear values of
around 50 kts possible, another severe convective complex is
possible during the early morning hours on Sunday. A slight risk
continues for the later part of the weekend.

Monday and Tuesday...Flow should become more northwesterly as the
shortwave digs into northern MN. There should be a cool down with
highs only in the 70s for early next week. Monday will have some
showers developing in the northeastern counties with the cold pool
aloft and cyclonic flow continuing. Tuesday, on the other hand,
should be dry with high pressure.

Wednesday through Friday...Deterministic models start to diverge as
northwesterly flow aloft becomes more zonal again, with the GFS and
ECMWF showing quite a bit of differences in timing of shortwaves
coming through. Kept the blended solution of low POPs and slight
warming trend back to seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1220
pM CDT Fri Jun 17 2016

Convection continues to propagate east mainly east of the valley.
Cigs generally VFR with clearing from valley west. Still could see
some brief MVFR CIGs/VSBY with stronger storms through 00z however
overall looking at VFR conditions the remainder of the period.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...JR
AVIATION...Voelker
Hazardous weather outlook, Jun 17, 5:17 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT FRI JUN 17 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
517 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS
MORNING. THUNDERSTORMS ARE DEVELOPING ALONG A TROUGH OF LOW
PRESSURE ACROSS CENTRAL AND NORTHEAST NORTH DAKOTA. THE STORMS
WILL MOVE INTO EASTERN NORTH DAKOTA BY EARLY MORNING. THERE IS A
RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN THREAT,
ESPECIALLY ALONG INTERSTATE 94 AND ALONG THE INTERNATIONAL BORDER.
MORE STORMS MAY DEVELOP LATE TONIGHT, WITH THE MAIN THREAT FOR
NOCTURNAL SEVERE STORMS BEING SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CONTINUATION OF AN ACTIVE PATTERN IS EXPECTED THROUGH THE
WEEKEND, WITH A SLIGHT RISK FOR SEVERE STORMS LATE SATURDAY NIGHT
THROUGH SUNDAY. THE THREAT IS MAINLY ALONG THE INTERNATIONAL
BORDER SATURDAY NIGHT AND EAST OF THE VALLEY ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

In the hours before

Local storm report, Jun 17, 12:55 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1255 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             2 E LAKE LIDA           46.58N 95.93W
06/17/2016  E0.88 INCH       OTTER TAIL         MN   PUBLIC

&&

TGRAFENA
Special weather statement, Jun 17, 1:00 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
100 PM CDT FRI JUN 17 2016

MNZ024-030>032-040-171900-
HUBBARD MN-GRANT MN-WADENA MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
100 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL...
WADENA...GRANT AND SOUTHEASTERN HUBBARD COUNTIES UNTIL 200 PM CDT...

AT 100 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BADOURA TO NEAR FERGUS
FALLS...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LAT...LON 4622 9620 4693 9467 4692 9465 4680 9466
      4680 9479 4639 9478 4637 9473 4637 9515
      4611 9516 4611 9577 4578 9576 4576 9604
TIME...MOT...LOC 1800Z 315DEG 15KT 4685 9469 4622 9605

JR
Local storm report, Jun 17, 1:48 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             7 N PARKERS PRAIRIE     46.26N 95.33W
06/17/2016  M1.50 INCH       OTTER TAIL         MN   PUBLIC

            QUARTER TO PING PONG SIZED HAIL STONES

&&

JKAISER
Local storm report, Jun 17, 1:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 E ALMORA              46.25N 95.26W
06/17/2016  E1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

KNUTSVIG
Special weather statement, Jun 17, 2:25 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT FRI JUN 17 2016

MNZ031-172030-
EAST OTTER TAIL MN-
225 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 330 PM CDT...

AT 225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PARKERS PRAIRIE...OR 20 MILES NORTH OF ALEXANDRIA...MOVING EAST AT 10
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WRIGHTSTOWN AROUND 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4630 9550 4633 9515 4611 9515 4611 9550
TIME...MOT...LOC 1925Z 268DEG 11KT 4616 9531

KNUTSVIG
Local storm report, Jun 17, 2:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
236 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     HAIL             10 ENE SHEYENNE         47.88N 98.92W
06/17/2016  M2.50 INCH       BENSON             ND   PUBLIC

            2 TO 2.5 INCH HAIL FELL FROM 637 TO 651AM ALONG WITH
            DAMAGING WIND GUSTS THAT SNAPPED AND UPROOTTED RED CEDAR
            AND OAK TREES WITH DIAMETERS 12 TO 16 INCHES.

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:55 AM CDTSpecial Weather StatementFGFKittson35 min
Jun 17, 5:08 AM CDTSevere Thunderstorm WarningFGFKittson22 min
Jun 17, 5:22 AM CDTSevere Thunderstorm WarningFGFKittson, Roseau53 min
Jun 17, 6:40 AM CDTSpecial Weather StatementFGFLake of the Woods35 min
Jun 17, 7:33 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk57 min
Jun 17, 7:53 AM CDTFlash Flood WarningFGFKittson, Marshall7 hr
Jun 17, 8:15 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more60 min
Jun 17, 8:16 AM CDTAreal Flood AdvisoryFGFPolk74 min
Jun 17, 8:39 AM CDTSpecial Weather StatementFGFBecker, Clay51 min
Jun 17, 8:52 AM CDTSpecial Weather StatementFGFLake of the Woods38 min
Jun 17, 8:55 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail65 min
Jun 17, 8:59 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more61 min
Jun 17, 9:03 AM CDTHigh Wind WarningFGFMarshall, Pennington, Polk, Red Lake110 min
Jun 17, 9:05 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk55 min
Jun 17, 9:46 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods44 min
Jun 17, 9:51 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 1 more54 min
Jun 17, 9:52 AM CDTSpecial Weather StatementFGFPolk38 min
Jun 17, 10:28 AM CDTSevere Thunderstorm WarningFGFOtter Tail32 min
Jun 17, 10:32 AM CDTSpecial Weather StatementFGFMahnomen, Norman, Pennington, Polk, Red Lake43 min
Jun 17, 11:46 AM CDTRiver Flood WarningFGFKittson10 days
Jun 17, 11:49 AM CDTSpecial Weather StatementFGFOtter Tail41 min
Jun 17, 11:50 AM CDTSpecial Weather StatementFGFHubbard40 min
Jun 17, 11:56 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail64 min
Jun 17, 12:26 PM CDTSpecial Weather StatementFGFGrant34 min
Jun 17, 1:00 PM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wadena60 min
Jun 17, 1:18 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena57 min
Jun 17, 2:25 PM CDTSpecial Weather StatementFGFDouglas65 min

Nearby

River Flood Watches in Minnesota, 2016Every river flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.